Alert archive / Hawaii / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Honolulu, HI

March 27, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 27, 2006, 9:09 AM HST for Kalawao County, Hawaii. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2006, 9:09 AM HST (19:09 UTC)
Expired
Mar 27, 2006, 10:02 AM HST
In force
53 min
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUHW50 PHFO 271911
SVRHFO
HIC009-272015-
/O.NEW.PHFO.SV.W.0007.060327T1909Z-060327T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
909 AM HST MON MAR 27 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF LANAI IN MAUI COUNTY

* UNTIL 1015 AM HST

* AT 909 AM HST...WEATHER RADAR INDICATED A LINE OF SEVERE 
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
  MPH.  THESE STORMS WERE LOCATED ALONG A LINE FROM 20 MILES 
  SOUTHWEST OF LANAI CITY TO 25 MILES SOUTHEAST OF LANAI CITY AND 
  WERE MOVING NORTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MANELE BAY BY 935 AM HST
  LANAI CITY BY 945 AM HST

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE OR SMALL INTERIOR ROOM.

LAT...LON 2058 15716 2047 15675 2083 15670 2099 15706

$$
NASH
1 follow-up statement
000
WWHW50 PHFO 272002
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1001 AM HST MON MAR 27 2006

HIC009-272011-
/O.CAN.PHFO.SV.W.0007.000000T0000Z-060327T2015Z/
LANAI IN MAUI-
1001 AM HST MON MAR 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF LANAI IS 
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE EARLIER WARNING HAS MOVED EAST 
TOWARD MAUI. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE 
ISLAND OF MAUI.

LAT...LON 2058 15716 2047 15675 2083 15670 2099 15706

$$

NASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 4:00 AM HST, 5 hours 9 minutes earlier.

Area forecast discussion, Mar 27, 4:00 AM HST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST MON MAR 27 2006

.SYNOPSIS...
THE WET WEATHER WILL PERSIST THROUGH THE FINAL WEEK OF MARCH AS
TROUGHINESS IN THE UPPER LEVELS OF THE ATMOSPHERE CONTINUES TO
LINGER AROUND THE HAWAIIAN ISLANDS.

&&

.DISCUSSION...
CONSENSUS OF THE COMPUTER SOLUTIONS POINTS TO A SLOWER IMPROVING
TREND THIS WEEK...THUS KEEPING ALL BUT TUESDAY AS WET. BUT A MORE
TYPICAL TRADE PATTERN IS IN THE OFFERING...MORE TOWARD A
SATURDAY/MONDAY TIME FRAME. SO LETS KEEP OUR FINGERS CROSS FOR THE
LATTER TO HAPPEN.

OTHERWISE NOTHING NEW TO ADD FROM THE PREVIOUS DISCUSSION. THE
PHILOSOPHY BEHIND THE FORECAST REMAINS UNCHANGED. ONE SLUG OF
MOISTURE MOVED THROUGH MAUI COUNTY IN THE PAST FEW HOURS WITHOUT
MUCH FANFARE...WHILE KAUAI AND OAHU WERE RATHER QUIET...FOR A
CHANGE. BUT THIS IS SHORT LIVED AS A SHORT WAVE OR DISTURBANCE ALOFT
PUSHES ANOTHER LARGE BATCH OF MOISTURE TOWARDS THE MAIN HAWAIIAN
ISLANDS. AT LEAST THE MORNING HOURS WILL BE SOGGY. THE NEXT BATCH OF
MOISTURE IS SLATED FOR WEDNESDAY INTO THURSDAY AS YET ANOTHER STRONG
TROUGH SWOOPS DOWN FROM THE NORTHWEST AND SLOWLY PUSHES THROUGH THE
MAIN HAWAIIAN ISLANDS. ALL ISLANDS WILL GET THEIR SHARE OF WEATHER.
WINDWISE...FOR THE EXCEPT FOR THE BIG ISLAND...THE EASTERLY WINDS
ARE QUICKLY VEERING TO THE SOUTH THIS MORNING. BY TOMORROW OR
TUESDAY AFTERNOON...ALL ISLANDS SHOULD BE SOUTHERLY...AHEAD OF A
WEAKENING COLD FRONT. THIS FRONT IS SLATED TO BECOME AN INVERTED
TROUGH BY THURSDAY OVER THE CENTRAL ISLANDS...FOLLOW BY DISSIPATION
FRIDAY. ITS DEMISE MEANS THE RETURN OF THE TRADES OVER THE WEEKEND.

THE WINDS PICKED UP OVER THE HALEAKALA SUMMIT DURING THE EVENING
THUS PROMPTING A WIND ADVISORY GOOD UNTIL 6 PM THIS EVENING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH THROUGH LATE TONIGHT FOR MAUNA KEA AN MAUNA LOA.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ALL ISLANDS.
WIND ADVISORY HALEAKALA SUMMIT TODAY.

LAU

In the hours before

Local storm report, Mar 27, 6:50 AM HST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
650 AM HST MON MAR 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     FLASH FLOOD      1 E HANALEI             22.21N 159.49W
03/27/2006                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            KAUAI CIVIL DEFENSE REPORTED THE CLOSURE OF KUHIO HIGHWAY
            AT THE HANALEI BRIDGE.

&&

KODAMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:43 PM HSTSpecial Marine WarningHFO49 min
Mar 26, 7:00 PM HSTSpecial Marine WarningHFO2 hr
Mar 26, 9:00 PM HSTSpecial Marine WarningHFO2 hr
Mar 26, 9:25 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 26, 10:04 PM HSTWind AdvisoryHFOKalawao30 hr
Mar 27, 4:37 AM HSTWinter Weather AdvisoryHFOHawaii23 hr
Mar 27, 4:53 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 7:41 AM HSTSpecial Marine WarningHFO64 min
Mar 27, 7:44 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 27, 8:37 AM HSTSpecial Marine WarningHFO53 min
Mar 27, 9:28 AM HSTSpecial Marine WarningHFO62 min
Mar 27, 9:32 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 27, 9:39 AM HSTSevere Thunderstorm WarningHFOKalawao51 min
Mar 27, 9:45 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 27, 10:25 AM HSTSpecial Marine WarningHFO81 min
Mar 27, 10:29 AM HSTFlash Flood WarningHFOKalawao3 hr
Mar 27, 12:00 PM HSTSpecial Marine WarningHFO90 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.